Colorado, 2016Flash Flood and Debris Flows in Colorado, July 20 to 21, 2016
July 20 to 21, 2016 · NWS GJT · 3 events in 3 counties and zones
Monsoonal moisture remained over the area and resulted in numerous thunderstorms and some which produce intense rainfall that led to flash flooding and debris flows.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture remained over the area and resulted in numerous thunderstorms and some which produce intense rainfall that led to flash flooding and debris flows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 10:02 AM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 20, 10:02 AM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1102 AM MDT WED JUL 20 2016
.SHORT TERM...(Today through Thursday)
Issued at 337 AM MDT Wed Jul 20 2016
The moisture plume remain in place with PWAT over an inch on the
KGJT RAOB at 00z and on ground sensors at KDRO. The radar however
is much cooler tonight with a strong downturn in convection after
midnight with out a strong trigger. This suggests a quieter start
to the day and did lower pops going into the noon hour. Models
still picking out a more distinct wave lifting north out of SW New
Mexico this morning. This feature looks to arrive to the 4 corners
late this afternoon and should provide some focus for storms to
survive into the late evening across our southern CWA. There also
appears to be some channelized vorticity riding the edge of the
moisture plume in southeast Utah that could also focus some storms
across the high plateaus into the northern mountains this
afternoon. Forecast seems to be on track and didn't make major
changes. All models a bit drier in our far northeast CWA and did
trend QPF and pops downward here. Not much of different story for
Thursday with PWAT still near an inch. Our moisture tap will begin
to be disrupted however by a subtle westward shift in the
subtropical high. Missed the high temperature forecast by nearly
10 degrees yesterday due to cloud cover and early morning
rainfall. A quieter start today and will go with highs near to
slightly above normal the next few days.
.LONG TERM...(Thursday night through Tuesday)
Issued at 337 AM MDT Wed Jul 20 2016
Through Friday, the moist SW flow continues. Both the more moist
NAM and the drier GFS keep precipitable water values over one inch.
No significant disturbances are resolved for now so a broad brush
monsoonal surge forecast continues. The southern and eastern portion
of the forecast area looks to be favored for showers.
By Saturday, the Pacific NW upper Low ejects through the northern
Rockies. This turns the upper flow from SW to a drier west. The
subtropical High also expands across the southern tier of states.
All of this brings a strong drying and warming trend to the
forecast area that continues into at least next Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1052 AM MDT Wed Jul 20 2016
Light showers will continue across areas in the vicinity and north
of Interstate 70. Thunderstorm activity is expected to develop
across southeast Utah and southwest Colorado initially and become
widespread across all areas this afternoon and continue this
evening. Some storm activity will continue through the overnight
hours with a disturbance moving through. Some storms will contain
brief moderate to heavy rainfall with temporary MVFR/IFR
conditions possible in the vicinity of airfields with gusty
erratic outflow winds possible as well.
&&
.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...JOE
AVIATION...MDA
Hazardous weather outlook, Jul 20, 2:40 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MDT WED JUL 20 2016
COZ001>014-017>023-UTZ022>025-027>029-211200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
340 AM MDT WED JUL 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER MUCH OF
THE NEXT 24 HOURS WITH A MAXIMUM IN COVERAGE EXPECTED THIS
AFTERNOON THROUGH MID EVENING. SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAINFALL WHICH COULD IMPACT DRIVING
CONDITIONS AND PRODUCE AREAS OF HEAVY RUNOFF. LOCALIZED MINOR
FLOODING IS POSSIBLE AND NORMALLY DRY WASHES MAY BEGIN TO FLOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THIS SURGE OF MONSOON MOISTURE WILL BRING INCREASED SHOWER AND
THUNDERSTORM ACTIVITY THROUGHOUT THE REMAINDER OF THE WEEK AND
INTO THE WEEKEND. SOME STORMS MAY BE CAPABLE OF PRODUCING
EXCESSIVE RAINFALL POSSIBLY LEADING TO LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Debris Flow, San Miguel
- When
- July 20, 1:00 PM MST to 3:00 PM MST
- Where
- San Miguel County, 0.89 mi ESE of Placerville to 1.79 mi WSW of Sawpit
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.017, -108.054
Heavy rainfall led to numerous mudslides across Highway 145 between Telluride and Placerville which closed the highway.
Flash Flood, Garfield
- When
- July 21, 3:00 PM MST to 3:30 PM MST
- Where
- Garfield County, 26.03 mi NNW of Grand Vly to 26.04 mi NNW of Grand Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.819, -108.149
A flash flood flowed across County Road 5 in the Piceance Creek Basin.
Debris Flow, Eagle
- When
- July 21, 5:00 PM MST to 6:00 PM MST
- Where
- Eagle County, 0.92 mi NW of Avon to 0.93 mi NW of Avon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.641, -106.530
A debris flow of rocks and mud came down onto Nottingham Road in Avon.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Minnesota, July 20 to 21, 20162 deaths · 2 injured · 87 kt wind · 71 events
- Heat in Oklahoma, July 20 to 26, 201649 injured · 1 event
- Flash Flood and Lightning Strikes in Arizona, July 20 to 22, 20161 death · 2 injured · $50,000 · 6 events
- Heat in Tennessee, July 20, 20161 death · 1 event
- Tornado and Hail in North Dakota, July 20, 2016$270,000 · EF0 · 25 events
- Hail and Damaging Wind in Wisconsin, July 20, 2016$200,000 · 1.75 in hail · 3 events
- Excessive Heat in Iowa, July 20 to 23, 201647 events
- Dust Storm in Arizona, July 20, 2016$60,000 · 1 event
- Damaging Winds in Alabama, July 20, 2016$55,000 · 60 kt wind · 2 events
- Excessive Heat in Minnesota, July 20 to 22, 201636 events
- Lightning Strike in Florida, July 20, 2016$50,000 · 1 event
- Hail and Damaging Winds in Georgia, July 20, 20161.5 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682916, 682919, 683073.